eCite Digital Repository

Identification of Risk of QT Prolongation by Pharmacists When Conducting Medication Reviews in Residential Aged Care Settings: A Missed Opportunity?

Citation

Christensen, L and Turner, JR and Peterson, GM and Naunton, M and Thomas, J and Yee, KC and Kosari, S, Identification of Risk of QT Prolongation by Pharmacists When Conducting Medication Reviews in Residential Aged Care Settings: A Missed Opportunity?, Journal of Clinical Medicine, 8, (11) pp. 1-9. ISSN 2077-0383 (2019) [Refereed Article]


Preview
PDF
442Kb
  

Copyright Statement

Copyright 2019 The Authors. Licensed under Creative Commons Attribution 4.0 International (CC BY 4.0) https://creativecommons.org/licenses/by/4.0/

DOI: doi:10.3390/jcm8111866

Abstract

QT interval prolongation is associated with torsade de pointes and sudden cardiac death. QT prolongation can be caused by many drugs that are commonly prescribed in elderly residential aged care populations. The aim of this study was to investigate the prevalence of use of QT-prolonging drugs and to identify interventions made by pharmacists to reduce the risk of QT prolongation when conducting medication reviews in aged care. A retrospective analysis of 400 medication reviews undertaken by Australian pharmacists in aged care settings was conducted. The assessment included the risk of QT prolongation due to prescribed medications and other risk factors and the recommendations made by pharmacists to reduce the risk of QT prolongation. There was a high prevalence of the use of QT-prolonging medication, with 23% of residents (92 out of 400) taking at least one medication with a known risk of QT prolongation. Amongst the 945 prescribed drugs with any risk of QT prolongation, antipsychotics were the most common (n = 246, 26%), followed by antidepressants (19%) and proton pump inhibitors (13%). There appeared to be low awareness amongst the pharmacists regarding the risk of QT prolongation with drugs. Out of 400 reviews, 66 residents were categorised as high risk and were taking at least one medication associated with QT prolongation; yet pharmacists intervened in only six instances (9%), mostly when two QT-prolonging medications were prescribed. There is a need to increase awareness amongst pharmacists conducting medication reviews regarding the risk factors associated with QT prolongation, and further education is generally needed in this area.

Item Details

Item Type:Refereed Article
Keywords:QT interval prolongation; torsade de pointes; residential aged care facilities; nursing homes; pharmacist; medication review; elderly
Research Division:Medical and Health Sciences
Research Group:Pharmacology and Pharmaceutical Sciences
Research Field:Clinical Pharmacy and Pharmacy Practice
Objective Division:Health
Objective Group:Clinical Health (Organs, Diseases and Abnormal Conditions)
Objective Field:Cardiovascular System and Diseases
UTAS Author:Peterson, GM (Professor Gregory Peterson)
ID Code:135684
Year Published:2019
Deposited By:Pharmacy
Deposited On:2019-11-07
Last Modified:2019-12-12
Downloads:0

Repository Staff Only: item control page